Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Shreveport, LA

February 23, 2004Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 23, 2004, 3:48 PM CST for Lincoln Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 3:48 PM CST (21:48 UTC)
Expired
Feb 23, 2004, 4:30 PM CST
In force
42 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Lincoln Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS54 KSHV 232148
SVRSHV
LAC061-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
347 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA
  THIS INCLUDES THE CITIES OF...RUSTON...GRAMBLING

* UNTIL 430 PM CST

* AT 347 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SIMSBORO...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSTON BY 355 PM CST

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
UNTIL 430 PM CST.

LAT...LON 3263 9286 3245 9280 3256 9243 3274 9256

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:25 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 23, 3:25 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CST MON FEB 23 2004

.DISCUSSION...

ACTIVE DAY AS SEVERAL STORMS HAVE PRODUCED PENNY TO GOLF BALL SIZED
HAIL FROM DEEP E TX...INTO NW LA THIS AFTERNOON.  TOUGH FORECAST IN
STORE THROUGH THE NEXT 36 TO 48 HRS IN REGARD TO SUBTLE MODEL
DISCREPANCIES WITH IMPULSES EJECTING OUT AHEAD OF OUR DESERT SW
UPPER LOW.  CONVECTION WHICH FIRED W OF TYR THIS AFTERNOON APPEARED
TO DEVELOP IN AREA OF DIFFERENTIAL HEATING...WHERE BREAKS IN THE
CLOUD COVER WAS OBSERVED...WITH DRY AIR BEING ENTRAINED INTO DEEP E
TX/NCNTRL LA BY EARLY AFTERNOON AHEAD OF LOW VIA WATER VAPOR LOOP...
THUS ENHANCING ELEVATED INSTABILITY.  WILL DECIDE AT PRESSTIME
WHETHER TO MENTION SVR IN THE ZONES THIS EVENING OR NOT FOR NCNTRL
LA. ACTIVITY MAY BEGIN TO WIND DOWN BY EARLY THIS EVENING OVER NCNTRL
LA AS SHORTWAVE ENERGY EJECTS EAST...BUT H925-850 TROUGH AXIS SETS UP
RESIDENCE ALONG THE RED RIVER VALLEY TONITE...WITH THE META
PERSISTENT IN ITS 12/18Z RUNS IN PICKING UP ON ANOTHER PIECE OF
ENERGY LIFTING NE ACROSS E TX/NCNTRL LA OVERNITE.  HAVE GONE
LIKELIES AREAWIDE DESPITE THE DRIER GFS...AS LOW LEVEL TROUGH AXIS
MAY BEGIN TO SINK SOUTH IN RESPONSE TO RIDGING NOSING SOUTH THROUGH
OK/AR OVERNITE.  UPPER LOW WILL MOVE E INTO W TX EARLY TUES...
THROUGH SCNTRL TX...AND INTO SE TX/SRN LA BY EARLY WED.  MODELS
CONSISTENT IN DEVELOPING A SFC LOW OVER S TX ALONG A STATIONARY SFC
BNDRY/WARM FRONT...MOVING E ALONG THE BNDRY INTO THE NRN GULF BY
EARLY EVENING.  WHILE PERIODS OF RAIN SHOULD BE ONGOING BY MIDDAY...
STRONG OVERRUNNING WILL TAKE SHAPE BY LATE AFTERNOON OVER E TX AS
CLOSED LOW PUSHES EAST...THUS HEAVY RAIN A GOOD BET ACROSS OVER THE
ALREADY WATERLOGGED AREAS OF DEEP E TX/NCNTRL LA.  FFG VALUES
ALREADY LOW OVER NCNTRL LA...A BIT HIGHER OVER E TX...AND STEADY EWD
PROGRESSION OF THE SYSTEM SHOULD HELP LIMIT FLOODING PROBS.
GIVEN THAT IT STILL FALLS 3 PERIODS OUT...WILL FORGO FFA ATTM...
BUT MIDNITE SHIFT MAY RECONSIDER IF SYSTEM DOES SLOW DOWN.
HOWEVER...GIVEN GFS TRACK RECORD AS OF LATE...HAVE TAKEN THE SLOWER
SOLUTION WITH THE SYSTEM...THUS WENT LIKELY POPS OUT EAST WED
MORNING.

MODELS CONSISTENT WITH A SHARP DIVIDING LINE WITH THE RAIN/DRY AIR
TUES NITE AS THE DRY AIR LINGER ON THE N/NW SIDE OF THE SYSTEM...
BUT IS POISED TO SPILL SWD ON THE BACKSIDE OF THIS SYSTEM WED...
RAPIDLY SHUTTING OFF THE PRECIP MACHINE FROM W TO E.  MODEST CAA ALSO
ENSUES THEREAFTERWARDS...WITH STRATOCU DECK LINGERING OVER MUCH OF
THE AREA THROUGH THE DAY.  LOW CLOUDS MAY HANG TOUGH OVER THE E
WED. NITE...WITH SFC RIDGE BUILDING E INTO THE REGION THURS.  GREAT
WEATHER APPEARS ON TAP THROUGH THE END OF THE WEEK...UNTIL THE NEXT
LONGWAVE TROUGH BEGINS TO DIG SE THROUGH THE DESERT SW SAT.  HAVE
KEPT LOW CHANCE POPS OUT W FOR SAT...BUT TAPERED FARTHER E...WITH
CHANCE POPS CONTINUING SUN AS SYSTEM SWINGS THROUGH.  SHORTWAVE
ENERGY LIFTS NE INTO THE GREAT LAKES BY MON MORNING...WITH AIR
MASS MODIFYING BEHIND ASSOCIATED FRONTAL BNDRY.

NOT EXPECTING MUCH OF A DIURNAL RANGE IN TEMPS TUES GIVEN CLOUD
COVER/RAIN...BUT HAVE TRENDED NEAR THE MAV GUIDANCE THROUGH THE
SHORT TERM.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  57  41  49 /  60  80  90  50
MLU  48  56  43  47 /  60  80  90  60
TXK  50  56  40  51 /  60  80  70  50
TYR  52  56  39  50 /  60  90  90  30
LFK  55  58  43  51 /  60  90  90  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Feb 23, 12:00 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON FEB 23 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND NORTHCENTRAL
LOUISIANA...WILL GRADUALLY SPREAD NORTH NORTHEAST INTO SOUTHWEST
ARKANSAS...EXTREME NORTHEAST TEXAS...AND SOUTHEAST OKLAHOMA
THIS AFTERNOON...IN ASSOCIATED WITH A SERIES OF UPPER LEVEL
DISTURBANCES TRAVERSING NORTHEAST ACROSS TEXAS...AHEAD OF AN
UPPER LEVEL STORM SYSTEM OVER SOUTHERN ARIZONA. SOME OF THESE
STORMS MAY PRODUCE LARGE HAIL OVER PORTIONS OF EAST TEXAS...
MAINLY SOUTH OF A ALTO...TO HENDERSON...TO CARTHAGE LINE...
AND ALSO OVER NORTHWEST AND NORTHCENTRAL LOUISIANA. THESE STORMS
SHOULD WEAKEN BY LATE THIS AFTERNOON...BUT ADDITIONAL REDEVELOPMENT
WILL OCCUR THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
THE UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO WEST TEXAS
TUESDAY MORNING...AND INTO EAST TEXAS BY EARLY EVENING. RAIN AND
THUNDERSTORMS WILL INCREASE IN COVERAGE FROM WEST TO EAST ACROSS THE
REGION TUESDAY AFTERNOON AND TUESDAY NIGHT...BEFORE ENDING WEDNESDAY
MORNING. HEAVY RAIN WILL BE POSSIBLE ACROSS EAST TEXAS LATE TUESDAY
AFTERNOON...SPREADING EAST INTO NORTHCENTRAL LOUISIANA TUESDAY NIGHT.
AFTERWARDS...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED ACROSS PORTIONS OF EAST TEXAS AND
NORTHCENTRAL LOUISIANA THIS AFTERNOON...BUT ARE NOT EXPECTED
TONIGHT.

In the hours before

Local storm report, Feb 23, 12:37 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 PM CST MON FEB 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             12 W NACOGDOCHES        31.61N 94.86W
02/23/2004  0.75 INCH        NACOGDOCHES        TX   TRAINED SPOTTER

            HAIL COVERED THE GROUND FOR A SHORT TIME.

&&

03
Local storm report, Feb 23, 2:54 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CST MON FEB 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             PLEASANT HILL           31.82N 93.52W
02/23/2004  0.88 INCH        SABINE             LA   LAW ENFORCEMENT

0226 PM     HAIL             GRAND CANE              32.08N 93.81W
02/23/2004  0.88 INCH        DE SOTO            LA   TRAINED SPOTTER

            COVERING THE GROUND

0230 PM     HAIL             MANSFIELD               32.03N 93.70W
02/23/2004  1.75 INCH        DE SOTO            LA   TRAINED SPOTTER

&&

#9

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:16 PM CSTSevere Thunderstorm WarningSHVSabine29 min
Feb 23, 1:30 PM CSTSevere Thunderstorm WarningSHVRed River30 min
Feb 23, 2:13 PM CSTSevere Thunderstorm WarningSHVDe Soto47 min
Feb 23, 2:43 PM CSTSevere Thunderstorm WarningSHVRed River32 min
Feb 23, 3:11 PM CSTSevere Thunderstorm WarningSHVBienville49 min
Feb 23, 4:16 PM CSTSevere Thunderstorm WarningSHVUnion59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.